08172017Headline:

North Dallas, Texas

HomeTexasNorth Dallas

Email Nick Carroll
Nick Carroll
Nick Carroll
Contributor •

Stevens-Johnson Syndrome and Common Medications

Comments Off

While Stevens-Johnson Syndrome (SJS) is a rare condition, it’s amazing the list of drugs that has been linked to the disease. A serious skin disorder, SJS symptoms include peeling skin, rashes and mucous membranes developing sores.

According to the website of the law firm Waters Krause, SJS has been linked to a long list of medications that we have all heard of. The list includes common pain relievers such as Advil, Motrin, Celebrex and Zithromax. The list is made up mostly of antibiotics and NSAIDs, and SJS can be the result of a sever allergic reaction.

People with Stevens-Johnson Syndrome may develop flu-like symptoms including fever, cough and sore throat several days before the rash appears. Other symptoms of SJS include swollen face and tongue and blisters in the mucous membranes. In 2008, the family of a young girl blamed her blindness on the use of Motrin.

Drugs aren’t the only cause of SJS. The condition can also be caused by infections such as Hepatitis, Flu, Herpes and HIV. If diagnosed with SJS, it is important to see a doctor who will likely stop any medications that may be causing the disease. The physician will then select a course of treatment that may include pain medication, antihistamine and fluid replacement. Fluid replacement may be needed when skin is peeling because peeling skin is caused by loss of fluid (think how skin peels post-sunburn). Unfortunately, up to 30% of skin has been known to peel off in patients with SJS, so seeking medical help immediately is important.